Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 54, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 19, 2025, 9:09 PM CDT for Buffalo County, Wisconsin; Wabasha County, Winona County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2025, 9:09 PM CDT (02:09 UTC)
- Expired
- Jun 19, 2025, 10:00 PM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Wabasha County, MN, Winona County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 73 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1319 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:15 PM CDT, 2 hours 54 minutes earlier. Its key messages:
- Several rounds of convection are expected from this afternoon into Friday morning. There may be isolated to scattered severe storms. The main threats are damaging winds and large hail.
- There is a conditional severe weather threat for Taylor County on Friday night, but the trends have been decreasing on this threat.
- Dangerous heat is expected this weekend. High temperatures will be in the 90s and low temperatures are only expected to fall into the mid- and upper 70s. Heat indices will range from 95 to 105.
- Several rounds of storms are expected next week. This could result in several inches of rain. There may be some flooding depending on where this rain falls.
Area forecast discussion, Jun 19, 6:15 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
615 PM CDT Thu Jun 19 2025
.KEY MESSAGES...
- Several rounds of convection are expected from this afternoon
into Friday morning. There may be isolated to scattered severe
storms. The main threats are damaging winds and large hail.
- There is a conditional severe weather threat for Taylor
County on Friday night, but the trends have been decreasing on
this threat.
- Dangerous heat is expected this weekend. High temperatures
will be in the 90s and low temperatures are only expected to
fall into the mid- and upper 70s. Heat indices will range from
95 to 105.
- Several rounds of storms are expected next week. This could
result in several inches of rain. There may be some flooding
depending on where this rain falls.
&&
.DISCUSSION...
Issued at 1235 PM CDT Thu Jun 19 2025
Through This Evening
Early afternoon convection is currently moving through central
Wisconsin. These showers and scattered storms will continue to
move southeast in southeast Wisconsin this afternoon. Not
expecting any severe weather with this system. However, the
rain-cooled air produced a differential heating boundary across
central and north- central Wisconsin. Surface-based CAPES are
expected to climb into the 1000-2000 J/kg range this afternoon
south of this boundary. In addition, the 0-6 km effective shear
is expected to increase to 40 knots. With 2 mid-level
shortwaves upstream (one just moving southeast into northwest
Minnesota and another one over southeast Saskatchewan), there
will be the potential for additional convection from mid
afternoon into this evening. This may result in isolated to
scattered supercell storms mainly along and north of Interstate
94.
Late Tonight through Friday Morning
A much stronger shortwave trough, currently moving into
southwest Saskatchewan, will move into North Dakota this
evening. As the nocturnal jet develops and increases into the 30
to 35 knot range, a mesoscale convective complex is expected to
develop across North Dakota. As this jet veers and strengthens
into the 40 to 45 knot range, this complex is expected to move
east into northwest Minnesota and then turn southeast and
increase its forward motion. There is a conditional risk for
damaging winds and possibly some large hail along and north of
Interstate 94.
Friday Night
The 500 mb ridge builds rapidly north and northeast across the
area. Another mesoscale convective complex is expected to
develop across North Dakota and then move southeast toward
northeast Wisconsin. Southwest winds aloft will warm the 700 mb
temperatures in north-central Wisconsin from around 10C to 17C.
There might be a small window (a couple of hours during the
early overnight) for a few strong to severe storms to
potentially move into Taylor County. However, the models
continue to trend away from that scenario.
Weekend
The area will be firmly entrenched under a strong 500 mb ridge.
925 mb temperatures are in the 28C to 30C and 850 mb
temperatures are 3 standard deviations above normal. Due to the
cool weather over the past 30 to 45 days, the NBM looks to have
a cool bias, so blended in the 50th and 75th NBM percentiles. This
will result in high temperatures in the 90s. These temperatures
will be warm enough that there may be a few record high
temperatures being tied or broken. More impressive will be the
low temperatures for this weekend. They will range from the mid
70s to around 80. Besides daily warm low temperature records
being potentially tied or broken, we could also see some monthly
and all-time warm temperature records potentially tied or
broken.
With dew points in the lower and mid-70s, heat indices during
the afternoon and evening will be up to 105F.
Next Week
The center of the 500 mb ridge moves east into the Mid-Atlantic
and then retrogrades back to west and centers over the
Ohio/Tennessee River valleys. Our area will be on the western
periphery of this ridge. This will result several rounds of
thunderstorm complexes moving through the region. There is even
the potential that the remnants from hurricane Erick could move
through the area on Monday night. Precipitable water values
climb into the 2 to 2.5 inch range.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 612 PM CDT Thu Jun 19 2025
VFR conditions currently present across the terminals. Some
scattered storms will be possible this evening through about
midnight, mainly for areas along and north of I-94, meaning the
LSE and RST terminals should stay dry. Confidence continues to
increase that a broad swath of rain and storms will move
east/southeast across the area late overnight and into early
Friday morning. Given the expected widespread nature of the
rain/storms, have elected to put in prevailing groups for the
MVFR visibilities and weather obstructions instead of the
previous TEMPO groupings. Have used the latest guidance on the
timing but the intensity and timing may need to be adjusted in
future updates. The storms should move through by mid morning
with some lingering MVFR ceilings possible at the RST terminal,
though current indications are that clouds would be more
scattered in nature. Otherwise, CIGs should mainly stay at VFR
for the duration of the period. Have included some LLWS
overnight at the terminals but it will be transient in nature
and should generally dissipate by 12Z. Surface winds will back
to the south overnight with speeds staying more elevated at the
RST terminal. Winds will pick up through the morning with gusts
to between 20-25 kts possible, especially during the afternoon
hours.
&&
.CLIMATE...
Issued at 1235 PM CDT Thu Jun 19 2025
Here are the daily record high/record warm lows for this weekend
Maximum Warm Low
June 21
La Crosse: 102 (1988) / 95 74 (1943) / 79
Rochester: 99 (1988) / 93 72 (1943) / 77
June 22
La Crosse: 97 (1995) / 95 75 (1983) / 79
Rochester: 94 (1911) / 93 71 (1983) / 77
Warmest June Lows
La Crosse: 80F on June 29, 1931
Rochester: 77F on June 26, 1943 and June 19, 1953
Warmest All-Time Low Temperatures
La Crosse: 81F on July 21, 1901, July 13, 1995, and July 4, 2012
Rochester: 85F on July 3, 1911
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Extreme Heat Watch from Saturday afternoon through Sunday
evening for WIZ032-033-041-053>055-061.
MN...Extreme Heat Watch from Saturday afternoon through Sunday
evening for MNZ079-086>088-094>096.
IA...Extreme Heat Watch from Saturday afternoon through Sunday
evening for IAZ008>011-018-019-029-030.
&&
DISCUSSION...Boyne
AVIATION...Barendse
CLIMATE...BoyneHazardous weather outlook, Jun 19, 5:20 AM CDT, 15 hours 49 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 520 AM CDT Thu Jun 19 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 520 AM CDT Thu Jun 19 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong storms possible near and north of I-94 in Wisconsin this afternoon and evening. Then around sunrise, a thunderstorm complex is expected to move into northeast Iowa and southeast Minnesota bringing the possibility of strong storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A thunderstorm complex will continue to move through the area Friday morning with strong storms possible. Strong winds and hail are the main hazards. Storms are possible north of Interstate 94 Friday night into Saturday morning. Should storms form, some may be severe with large hail and damaging winds. Confidence is low on these storms forming. Dangerous heat on Saturday and Sunday with maximum heat indices from 95 to 105 degrees in the afternoon, with the higher values south of Interstate 94. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAR/DB
In the hours before
Local storm report, Jun 19, 9:03 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
903 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Hail 1 NW Nelson 44.44N 92.02W
06/19/2025 E1.00 Inch Buffalo WI Fire Dept/Rescue
Heavy rain and hail up to quarter size north
of Nelson.
&&
KBLocal storm report, Jun 19, 9:06 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
906 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Hail 2 NNW Nelson 44.45N 92.02W
06/19/2025 E1.25 Inch Buffalo WI Fire Dept/Rescue
&&
KBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:30 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 45 min |
| Jun 19, 10:11 PM CDT | Special Weather Statement | ARX | Jackson | 34 min |
| Jun 19, 11:45 PM CDT | Special Weather Statement | ARX | Adams | 45 min |
| Jun 20, 12:29 AM CDT | Special Weather Statement | ARX | Taylor | 46 min |
| Jun 20, 12:34 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 56 min |
| Jun 20, 1:20 AM CDT | Special Weather Statement | ARX | Clark | 40 min |
| Jun 20, 1:51 AM CDT | Severe Thunderstorm Warning | ARX | Taylor | 54 min |
| Jun 20, 2:36 AM CDT | Special Weather Statement | ARX | Taylor | 24 min |
| Jun 20, 2:51 AM CDT | Heat Advisory | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 4 days |
| Jun 20, 4:37 AM CDT | Special Weather Statement | ARX | Floyd | 23 min |
| Jun 20, 6:41 AM CDT | Special Weather Statement | ARX | Floyd | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.